Alert archive / Maine / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 42, NWS Caribou, ME

October 30, 2012Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Oct 30, 2012, 5:44 AM EDT for Washington County, Maine. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2012, 5:44 AM EDT (09:44 UTC)
Expired
Oct 30, 2012, 6:15 AM EDT
In force
31 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Washington County, ME

The radar

The Caribou radar (KCBW), 73 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 9.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2012-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2012-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

488 
WUUS51 KCAR 300944
SVRCAR
MEC029-301015-
/O.NEW.KCAR.SV.W.0042.121030T0944Z-121030T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
544 AM EDT TUE OCT 30 2012

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WASHINGTON COUNTY IN SOUTHEAST MAINE...
  THIS INCLUDES THE CITY OF VANCEBORO...

* UNTIL 615 AM EDT

* AT 538 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES SOUTH OF VANCEBORO...
  AND MOVING NORTH AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
LAMBERT LAKE AND VANCEBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4517 6742 4525 6744 4562 6766 4563 6764
      4559 6752 4561 6745 4558 6741 4550 6740
      4548 6749 4539 6741 4535 6741 4518 6740
TIME...MOT...LOC 0943Z 166DEG 33KT 4548 6737

$$

HEWITT
1 follow-up statement
352 
WWUS51 KCAR 301009
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
609 AM EDT TUE OCT 30 2012

MEC029-301018-
/O.EXP.KCAR.SV.W.0042.000000T0000Z-121030T1015Z/
WASHINGTON ME-
609 AM EDT TUE OCT 30 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON
COUNTY WILL EXPIRE AT 615 AM EDT...

THE THUNDERSTORM HAS MOVED NORTH OF VANCEBORO HAS WEAKENED. THE 
BORDER PATROL IN VANCEBORO AND IN CALAIS REPORTED VERY STRONG WINDS 
WITH THE THUNDERSTORMS THAT MOVED THESE AREAS. 

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4517 6742 4525 6744 4562 6766 4563 6764
      4559 6752 4561 6745 4558 6741 4550 6740
      4548 6749 4539 6741 4535 6741 4518 6740
TIME...MOT...LOC 1008Z 166DEG 33KT 4570 6745

$$
HEWITT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 4:29 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 30, 4:29 AM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
429 AM EDT TUE OCT 30 2012

.SYNOPSIS...
POST TROPICAL STORM SANDY WILL CONTINUE TO AFFECT OUR REGION WITH
SIGNIFICANT RAIN AND BREEZY CONDITIONS TODAY THROUGH WEDNESDAY.
UNSETTLED WEATHER WILL REMAIN THROUGH LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CHALLENGE WILL TURN TO THE FLOOD POTENTIAL AS POST TROPICAL
STORM SANDY MOVES WEST AND CONTINUES TO WEAKEN.

FLOOD WATCH REMAINS IN PLACE AND WILL BE DISCUSSED IN DETAIL
BELOW. WIND AND COASTAL FLOOD THREAT HAS PRETTY MUCH ENDED AND
COORDINATED WITH GYX TO DROP WIND AND COASTAL FLOOD HEADLINES
W/THE 4 AM PACKAGE. WILL COORDINATE THIS AS WELL W/HPC AT THE 4 AM
CONFERENCE CALL.

LARGE CIRCULATION AROUND SANDY WILL BRING DEEP MOISTURE INTO THE
REGION THROUGH TONIGHT IN THE FORM OF RAIN. EMBEDDED TROPICAL
CHARACTERISTICS WILL BE FELT ACROSS THE CWA DURING THIS TERM.
LATEST IR/WV SATL IMAGERY SHOW A LARGE TROPICAL CONNECTION COMING
IN FROM THE ATLC OCEAN W/HIGH PWATS >1.25 INCHES. MDL SOUNDINGS
SHOW COLUMN MOISTENING UP THROUGH 500MBS TODAY W/A DEEP ESE FLOW.
THIS COMBINED W/A K INDEX OF 35+ WILL LEAD TO PERIODS OF HEAVY
RAIN. DECENT LLVL CONVERGENCE WILL AID IN HEAVIER RAINFALL AS WILL
THE POTENTIAL FOR SOME EMBEDDED TSTMS. MDL SOUNDINGS & BUFKIT
PROFILES SHOW ELEVATED CAPE OF 25-450 JOULES W/TOTAL TOTALS
HITTING 50+ AND A SWEAT INDEX OF AROUND 300. BASED ON THESE
VALUES, CAN NOT RULE OUT SOME STORMS DUMPING VERY HEAVY RAINFALL
AND GUSTY WINDS. THEREFORE, DECIDED TO ADD HEAVY RAINFALL AND KEEP
GUSTY WINDS THROUGH LATE THIS AFTERNOON. THERE WILL BE A BREAK IN
THE STEADY RAIN FOR A TIME EARLY EVENING AND THEN ANOTHER SURGE AS
MORE RAIN MOVES WNW FROM THE ATLC OCEAN W/PERIODS OF HEAVY RAINFALL.
ADJUSTMENTS WERE MADE TO THE QPF TO KNOCK BACK THE 00-06Z VALUES.
USED A BLEND OF THE LATEST HPC AND NERFC THROUGH THIS MORNING AND
THEN STAYED CLOSE TO THE DAYCREW'S VALUES FOR CONSISTENCY.
MORE ON THIS WILL BE DISCUSSED IN THE HYDROLOGY SECTION BELOW.

TEMPERATURES WERE RAISED USING THE LATEST LAMP AND NAM12 VALUES
SHOWING UPPER 50S TO LOWER 6S0 ACROSS THE NORTH AND LOW TO MID 60S
FOR CENTRAL AND DOWNEAST TODAY. TEMPERATURES WILL FALL BACK INTO
THE 50S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
POST TROPICAL SANDY WILL REMAIN WEST OF THE REGION AND WEAKEN
THROUGH THURSDAY. THIS WILL RESULT IN ABUNDANT CLOUD COVER AND
PERIODS OF SHOWERS WEDNESDAY AND INTO THURSDAY. HIGH TEMPERATURES ON
WEDNESDAY WILL BE NEAR 60 DEGREES ACROSS THE REGION AND THEN THE MID
TO UPPER 50S ON THURSDAY. LOWS WEDNESDAY NIGHT WILL BE IN THE MID TO
UPPER 40S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AN UPPER LEVEL TROF WILL REMAIN ACROSS THE REGION THROUGH SATURDAY.
THE WILL KEEP THE CHANCE OF SHOWERS ACROSS THE REGION. THE TROF WILL
MOVE EAST SUNDAY ALLOWING HIGH PRESSURE TO BUILD EAST. ANOTHER AREA
OF LOW PRESSURE WILL TRACK TOWARD THE REGION ON MONDAY.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: MVFR ACROSS THE NORTHERN TERMINALS W/IFR FOR KBGR AND
KBHB. ALL TERMINALS WILL SEE IFR LATER THIS MORNING THROUGH TONIGHT.
THERE IS THE POTENTIAL FOR PERIODS OF MVFR AS AIRMASS DESTABILIZES
W/BRIEF BREAKS IN THE CLOUD COVER THIS AFTERNOON.

SHORT TERM: MVFR CONDITIONS ARE LIKELY ON WEDNESDAY IN PERIODS OF
SHOWERS. SCT SHOWERS WITH MVFR/VFR LIKLEY THURSDAY. MAINLY VFR
FRIDAY/SATURDAY.

&&

.MARINE...
NEAR TERM: STORM WARNING HAS BEEN DOWNGRADED TO A GALE WARNING.
WINDS ARE GUSTING TO 35+ KTS W/SEAS NOW CLIMBING TO 14-16 FT PER
THE LATEST OBS. LATEST SWAN GUIDANCE HAS BROUGHT THE SEAS DOWN
FROM 20 FT EARLIER TO MAX THE HIGHEST WAVE HEIGHTS AT 16-18 FT.
COORDINATED W/NHC-TPC THIS MORNING ON REMOVING THE MENTION OF THE
SURGE AS WINDS RELAX THIS AFTERNOON. CONDITIONS ARE EXPECTED TO
DROP BACK TO SCA LEVELS TONIGHT. THE DAYCREW HAD THIS HANDLED WELL
AND STAYED CLOSE TO THE WIND/SEAS THAT ARE IN THERE ATTM.

SHORT TERM: SEAS ARE EXPECTED TO REMAIN AT SMALL CRAFT ADVISORY
LEVELS THROUGH LATE WEEK.

&&

.HYDROLOGY...
MAIN STEM RIVERS AND STREAMS WILL SEE SOME SIGNIFICANT RISES W/THE
HEAVY RAINFALL EXPECTED OVER THE NEXT 24-36 HRS. ATTM, 1 TO 3
INCHES STILL LOOKS GOOD FOR A STORM TOTAL RAINFALL BY LATE
WEDNESDAY. SOME AMOUNTS COULD HIT 4 INCHES ESPECIALLY IN THE
UPSLOPE AREAS SUCH AS PENOBSCOT AND PISCATAQUIS COUNTY. THIS HAS
BEEN COORDINATED W/HPC THIS MORNING. WE COULD VERY WELL SEE SOME
SMALLER STREAMS SUCH AS THE BLACK STREAM AND PLEASANT RIVER IN
PISCATAQUIS COUNTY RISING TO NEAR BANKFULL. STANDING WATER WILL BE
AN ISSUE. NERFC DOES HAVE SOME SHARP RISES ON THE MAIN STEM RIVERS
SUCH AS THE PENOBSCOT, MATTAWAMKEAG AND PISCATAQUIS RIVERS. DOVM1
IS SHOWN TO REACH ACTION STAGE LATER TONIGHT AND THEN HOLD IT
THERE INTO WEDNESDAY. ONE THING TO NOTE HERE IS THE POTENTIAL FOR
VERY HEAVY RAIN IN LESS THAN A 6 HRS PERIOD W/ANY TSTMS. THIS
COULD LEAD TO FLASH FLOOD CONCERNS. THE DAYCREW WILL NEED TO
MONITOR THIS CLOSELY TODAY. SOME LIGHTNING STRIKES WERE SHOWING UP
THIS MORNING OVER THE OUTER GULF OF MAINE WATERS.

&&

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ004>006-010-011-
     015>017-031-032.
MARINE...GALE WARNING UNTIL 8 PM EDT THIS EVENING FOR ANZ050>052.

&&

NEAR TERM...HEWITT
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...HEWITT
MARINE...HEWITT/DUDA
HYDROLOGY...HEWITT
Hazardous weather outlook, Oct 30, 5:05 AM EDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
505 AM EDT TUE OCT 30 2012

MEZ001>003-029-030-310915-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
COASTAL HANCOCK-COASTAL WASHINGTON-
505 AM EDT TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE...SOUTHEAST
MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ004>006-010-011-015>017-031-032-310915-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
505 AM EDT TUE OCT 30 2012

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-310915-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
505 AM EDT TUE OCT 30 2012

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

In the hours before

Local storm report, Oct 30, 12:37 AM EDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1237 AM EDT TUE OCT 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     NON-TSTM WND DMG OLD TOWN                44.93N 68.65W
10/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES DOWN.

1000 PM     NON-TSTM WND DMG SPRINGFIELD             45.40N 68.14W
10/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES DOWN.

1000 PM     NON-TSTM WND DMG ALTON                   45.03N 68.73W
10/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES DOWN.

1000 PM     NON-TSTM WND DMG CHARLESTON              45.08N 69.04W
10/29/2012                   PENOBSCOT          ME   LAW ENFORCEMENT

            TREES DOWN.

1015 PM     NON-TSTM WND DMG BAR HARBOR              44.39N 68.20W
10/29/2012                   HANCOCK            ME   LAW ENFORCEMENT

            TREES DOWNON CROOKED ROAD.

1015 PM     NON-TSTM WND DMG PEMBROKE                44.95N 67.16W
10/29/2012                   WASHINGTON         ME   LAW ENFORCEMENT

            TREE LIMBS DOWN IN TOWN. TIME IS ESTIMATED.

1015 PM     NON-TSTM WND DMG CALAIS                  45.19N 67.28W
10/29/2012                   WASHINGTON         ME   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN IN TOWN. TIME IS ESTIMATED.

&&

JAH

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 3:59 AM EDTGale WarningCAR11 hr
Oct 30, 5:26 AM EDTSevere Thunderstorm WarningCARWashington20 min
Oct 30, 3:04 PM EDTSmall Craft AdvisoryCAR23 hr
Oct 30, 7:31 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis, Somerset9 min
Oct 30, 7:35 PM EDTFlash Flood WarningCARPenobscot, Piscataquis4 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.